Montana, 2009

High Wind in Montana, May 5, 2009

May 5, 2009 · NWS TFX · 2 events in 2 counties and zones

A strong surface pressure gradient produced high winds along portions of the Hi-Line. Wind gusts in excess of 55 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strong surface pressure gradient produced high winds along portions of the Hi-Line. Wind gusts in excess of 55 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 5, 1:46 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, May 5, 1:46 PM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
246 PM MDT TUE MAY 5 2009

.DISCUSSION...
TONIGHT THROUGH THURSDAY...THE UNSETTLED PATTERN WILL CONTINUE.
ONE WEATHER DISTURBANCE WILL MOVE OUT OF NORTHCENTRAL MONTANA
EARLY THIS EVENING. THE ASSOCIATED COLD FRONT THAT WAS MOVING
THROUGH THE EASTERN PLAINS AND SOUTHWEST MONTANA LATE TUESDAY
AFTERNOON WILL MOVE OUT OF THE OF THE FORECAST AREA BY DARK.
ASSOCIATED SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED TO DIMINISH
BY DARK. FOR WEDNESDAY AND WEDNESDAY NIGHT EXPECT A WEAK UPPER
RIDGE OVER THE AREA WITH EMBEDDED WEATHER DISTURBANCES. FOR
WEDNESDAY IT APPEARS THE BEST MOISTURE AND WEAK LIFT WILL BE OVER
SOUTHWEST MONTANA SO WILL CONTINUE WITH THE SLIGHT CHANCE TO
CHANCE POPS. THE PATTERN APPEARS MARGINAL FOR ANY THUNDERSTORMS ON
WEDNESDAY. ON THURSDAY A STRONGER SHORTWAVE IS FORECAST TO MOVE
INTO WESTERN MONTANA. MODELS DIFFER ON THE DETAILS OF THE TIMING
AND STRENGTH OF THIS WEATHER SYSTEM BUT MOST AGREE THERE WILL BE
INCREASED LIFT AND MOISTURE AND INSTABILITY. HAVE INCREASED THE
CHANCES OF PRECIPITATION BUT DUE TO INCONSISTENCIES OF THE MODELS
AM RELUCTANT TO GO ANY HIGHER WITH THE CHANCES OF PRECIPITATION. BLANK

THURSDAY NIGHT THROUGH SUNDAY NIGHT...AN UPPER LEVEL LOW PRESSURE
TROF WILL KEEP THE AIRMASS COOL WITH A CHANCE OF SHOWERS THURSDAY
NIGHT. SURFACE HIGH PRESSURE WEST OF THE CONTDVD WILL KEEP THE
ROCKIES AND PLAINS BREEZY FRIDAY. WEAK HIGH PRESSURE ALOFT WILL
ALSO BEGIN TO BUILD OVER THE ZONES ON FRIDAY WITH WEAK NORTHWEST
FLOW AT MID LEVELS. THE AIRMASS WILL REMAIN
UNSETTLED...HOWEVER...AND THE AIRMASS WILL BECOME UNSTABLE ACROSS
THE AREA ON SATURDAY. WEAK INSTABILITY CONTINUES THROUGH SUNDAY
WHEN A LOW PRESSURE SHORTWAVE WILL MOVE OVER THE ROCKIES.
TEMPERATURES WILL REMAIN SLIGHTLY BELOW NORMALS THROUGH THE
PERIOD. ZELZER

MONDAY THROUGH TUESDAY NIGHT...LATTER PORTION OF LONG RANGE
MODELS SEEM TO BE IN DECENT AGREEMENT THIS MORNING. A SERIES OF
SHORTWAVE TROUGHS EMBEDDED IN A BROAD UPPER LEVEL LONGWAVE TROUGH
WILL MOVE THROUGH THE AREA DURING THE PERIOD WITH PERSISTENT
BREEZY WESTERLY DOWNSLOPE WINDS. THE FIRST SHORTWAVE WILL EXIT THE
AREA ON MONDAY FOR A DECREASING CHANCE OF SHOWERS MONDAY INTO
MONDAY NIGHT. HOWEVER...A STRONGER SHORTWAVE WILL MOVE THROUGH THE
AREA ON TUESDAY...WHICH WILL BRING A BETTER CHANCE OF SHOWERS.
THIS SHORTWAVE WILL ALSO COOL TEMPERATURES BY AROUND 5 TO 10
DEGREES AND BRING STRONGER WESTERLY WINDS. THE LAST SHORTWAVE WILL
APPROACH THE AREA TUESDAY NIGHT...CONTINUING THE CHANCE FOR
SHOWERS. DESPITE THE MINOR COOL DOWN...TEMPERATURES WILL REMAIN
NEAR SEASONAL AVERAGES. COULSTON

&&

.AVIATION
UPDATED 1845Z.
AN UPPER LEVEL SHORTWAVE WILL CROSS THE ROCKIES TODAY. THE AIRMASS
WILL BECOME UNSTABLE DURING THE AFTERNOON AND SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL MONTANA. SOME CB CLOUDS
HAVE BEEN NOTED IN THE TAFS. THE AIRMASS IN THESE AREAS WILL BECOME
SLIGHTLY UNSTABLE AND THUNDERSTORMS MAY DEVELOP. STRONG WEST WINDS
WILL REMAIN ACROSS THE ROCKIES AND PLAINS TODAY...WINDS WILL BECOME
GUSTY AND SPREAD SOUTH DURING THE AFTERNOON. MVFR CIGS AND VSBYS ARE
POSSIBLE NEAR SHOWERS AND THUNDERSHOWERS. ELSEWHERE VFR CONDITIONS
SHOULD DOMINATE AFTER THE SHOWERY PERIOD ENDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  37  60  37  56 /  10  10  20  40
CTB  36  57  35  55 /  10  10  20  40
HLN  38  61  38  56 /  10  30  40  40
BZN  37  62  37  59 /  20  30  30  40
WEY  29  50  29  49 /  40  60  60  50
DLN  35  56  35  51 /  20  40  30  50
HVR  38  64  35  62 /  10  10  10  30
LWT  34  59  35  57 /  20  10  20  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BLANK
LONG TERM...GUSTAFSON
AVIATION...GUSTAFSON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 5, 3:01 AM MST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
401 AM MDT TUE MAY 5 2009

MTZ009-010-046-048-049-061200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-EASTERN PONDERA-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
401 AM MDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND
TONIGHT IS LOW.

GUSTY WEST WINDS WILL DEVELOP OVER THE ROCKY MOUNTAIN FRONT LATER
THIS MORNING AND CONTINUE INTO THE EARLY EVENING HOURS. MOST
LOCATIONS WILL SEE PEAK WIND GUSTS BETWEEN 50 AND 55 MPH THIS
AFTERNOON...BUT AN ISOLATED WIND GUST TO NEAR 60 MPH IS POSSIBLE
NEAR RIDGE TOPS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-011>015-044-045-047-050>055-061200-
BEAVERHEAD-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-BLAINE-
JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
401 AM MDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 5, 2:26 PM MST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
326 PM MDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TSTM WND GST     LEWISTOWN               47.06N 109.43W
05/05/2009  M63.00 MPH       FERGUS             MT   ASOS

            63 MPH WIND GUST MEASURED AT THE LEWISTOWN AIRPORT.

0315 PM     HAIL             3 E LEWISTOWN           47.06N 109.36W
05/05/2009  E0.75 INCH       FERGUS             MT   TRAINED SPOTTER

            PENNY SIZE HAIL...COVERING THE GROUND. WIND GUSTS ALSO
            ESTIMATED AROUND 60 MPH.

0315 PM     HAIL             LEWISTOWN               47.06N 109.43W
05/05/2009  E0.75 INCH       FERGUS             MT   LAW ENFORCEMENT

            3/4 INCH HAIL REPORTED IN LEWISTOWN.

&&

HOENISCH

Event by event

2 high wind. Local standard time, as filed.

High Wind, Eastern Glacier

When
May 5, 4:37 PM MST
Where
Eastern Glacier forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Official NWS Observations

A wind gust to 62 mph was reported at the Cut Bank ASOS site.

High Wind, Beaverhead

When
May 5, 5:18 PM MST
Where
Beaverhead forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

A wind gust to 58 mph was reported at Shelby 32N (the Sweetgrass DOT site).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172603, 172604.